Colorado, 2020

High Wind in Colorado, December 22 to 23, 2020

December 22 to 23, 2020 · NWS BOU · 9 events in 9 counties and zones

Strong bora winds developed following the passage of a vigorous cold front that swept across the urban corridor and northeast plains. In addition to the strong winds, brief bursts of heavy snow with rates from 1 to 2 inches in less than one hour, developed shortly after the passage of the cold front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong bora winds developed following the passage of a vigorous cold front that swept across the urban corridor and northeast plains. In addition to the strong winds, brief bursts of heavy snow with rates from 1 to 2 inches in less than one hour, developed shortly after the passage of the cold front. Consequently, road conditions quickly deteriorated in the Front Range mountains, foothills and I-25 corridor from around Fort Collins northward. Peak wind gust reports included: 69 mph at Akron and Grover; 64 mph near Briggsdale and Fort Morgan; 63 mph at Limon; 62 mph along US 85 near the Colorado/Wyoming border; 61 mph in Haxtun and Sterling; and 60 mph at Denver International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 21, 7:44 PM MST, 7 hours 9 minutes earlier.

Area forecast discussion, Dec 21, 7:44 PM MST, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
744 PM MST Mon Dec 21 2020

.UPDATE...
Issued at 730 PM MST Mon Dec 21 2020

Looking at more wind and snow moving into the mountains on
Tuesday, and more potential for high winds in the foothills Tuesday
afternoon and then spreading over the plains Tuesday night and
Wednesday morning. Cross sections showing cross barrier flow
increasing again to 40- 50kt by 18z on Tuesday. However, there
appears to be lacking a strong mountain top inversion with this
event for an amplified mountain wave. Increasing mountain top
moisture may also hinder the wave development. Therefore no high
wind hilites for the mountains/foothills for Tuesday but could see
some gusts close to 70 mph.  Snow will be increasing across the
mountains during the afternoon and with the increasing winds, so
there may be enough impact for a winter weather advisory. Will let
the midnight shift take another look at that scenario.

Across the plains, wind impacts look to be stronger and will be
issuing a high wind watch for the plains Tuesday night and into
Wednesday morning.  A strong upper level trof will be sweeping
across the northern high plains and an associated cold front will
move across northeast Colorado Tuesday evening. Along and behind
the front, very strong northwest winds will develop with strong
cold air advection and a strong pressure rise/fall couplet. 700mb
temperatures plunge from +1c to almost -20c by Wednesday morning.
The QG omega fields becoming strongly subsident with 40-60mb/hr
rises, which is a very strong signal for developing high winds.
Forecast soundings/cross sections showing 50kt almost down to the
deck as well. Both RAP/HRRR showing wind gusts of 50-60kt
spreading out over the plains after 00z and continuing through
Wednesday morning. Appears enough parameters are pointing towards
a high wind event.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 159 PM MST Mon Dec 21 2020

The synoptic picture has a ridge centered over the desert southwest
with northwest upper level flow over the state. There is moderate QG
subsidence in place with stable conditions across the central
Rockies. This is evidenced by the extensive swath of gravity waves
across the mountains and into portions of southwestern Wyoming in
addition to a prolonged mountain wave over portions of Jefferson and
Douglas counties. This is helping to bring winds down to the surface
with gusting continuing in the 45 to 50 mph range across the wind
prone areas of the foothills and from 20 to 30 mph across the
eastern plains. This is also aided by the deepening of a lee side
low that has helped temperatures get into the mid to upper 50s over
the urban corridor. Short range models show this low weakening
slightly and pushing northeast that could help to ease the surface
pressure gradient by the evening hours. Overnight lows will range
into the 20s to lower 30s on the plains and teens in the high
country.

For Tuesday, an upper level trough will push across the western
portions of the CONUS and start impacting the northern Rockies into
Utah by the mid-morning hours. This system continues to remain more
progressive with it impacting the state by the afternoon hours.
Ahead of this feature, there will be increasing west to southwest
flow aloft. Towards the surface a trough will develop on the lee
side of the mountains over the northern foothills and will deepen
through the day. Model cross sections show increasing cross barrier
flow with 55 to 65 kts during the day Tuesday. At this time, do not
see good evidence for much in the way of mountain wave amplification
so expect higher winds to remain in the higher elevations. However,
with decent mixing some areas along the urban corridor and adjacent
plains could see some gusting up to 30 mph by the afternoon. For
precipitation, there will be enough moisture ahead of the upper
trough with good orographics to bring increasing snow by the late
afternoon and evening, especially the higher elevations north of I-
70 mountain corridor. Highs on Tuesday will be 10 to 15 degrees
above normal with highs in the upper 50s to lower 60s on the plains
and 30s in the mountains.

.LONG TERM...(Tuesday night through Monday)
Issued at 159 PM MST Mon Dec 21 2020

An upper trough will move over the area Tuesday night and
Wednesday. There should be some decent QG ascent ahead of the
trough, between 20 and 30 mb/hr in the mid levels followed by 10
to 20 mb/hr in the low levels. Lapse rates will be around 6 to 7
C/km at times and briefly up to 8 C/km in some models, which will
help increase light snowfall in the mountains Tuesday night.
Moisture only seems to be about 500 mb deep at this time, but this
should allow for widespread 1 to 3 inch snowfall accumulations
and maybe 3 to 6 inches locally in the higher terrain. Winds will
increase overnight and remain strong and gusty Wednesday both in
the mountains and on the plains. Peak gusts in the mountains are
forecast between 60 and 70 mph, and strong wind and fresh snow
will lead to persistent areas of blowing snow and make mountain
travel difficult. On the plains, gusts are expected over 50 mph in
some areas.

Flow aloft over the area will turn north-northwesterly behind the
trough as it advances east on Wednesday. Light precipitation
should end during the day. Wednesday will be much colder than
Tuesday after the change of airmass, with highs in the upper 20s
and lower 30s F across the plains and mid teens in the mountains.
Winds will decrease some Wednesday night into Thursday but
conditions will remain breezy across much of the area. Highs are
expected back in the mid 40s F across the plains and mid 20s F in
the mountains on Thursday with ridging and dry northwesterly flow
aloft.Friday will see further ridging aloft and warming, with
highs in the upper 40s to lower 50s F on the plains and low to mid
30s in the mountains.

Temperatures Saturday should be similar to those on Friday. It
looks like another weak trough or shortwave may approach the area
on Saturday and cause a little more light, orographic
precipitation in the mountains Saturday afternoon into Sunday
morning. There is a jet of about 140 knots embedded in the trough
which may provide a dynamic boost depending on its orientation.
However, moisture is still somewhat limited and only light
snowfall is likely. The ECMWF is currently predicting the highest
precipitable water and the most snowfall, up to 3 inches in some
places, with the GFS not reaching 2 inches anywhere yet.

Light snow in the mountains may continue on Monday and even
spread to the foothills and nearby plains through the afternoon
and evening, but it is difficult to say. The GFS brings a new
trough onshore late Sunday which approaches Monday. The ECMWF has
a similar feature but develops it a bit later and it probably
would not affect northeast Colorado until Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 730 PM MST Mon Dec 21 2020

Southerly, drainage winds have developed at the terminals this
evening and will continue through the night. Increasing westerly
winds will develop by Tuesday afternoon before a very strong cold
front moves across the area Tuesday evening with gusts up to 40kt,
especially at KDEN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday evening through Wednesday morning
for COZ038-042>051.

&&

UPDATE...Entrekin
SHORT TERM...Bowen
LONG TERM...Direnzo
AVIATION...Entrekin
Hazardous weather outlook, Dec 21, 10:39 AM MST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1039 AM MST Mon Dec 21 2020

COZ030>051-221745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1039 AM MST Mon Dec 21 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Increased winds with some gusting up to 50 mph will continue for
the higher elevations through the afternoon before diminishing
into the evening hours. Light snow will also be possible for the
mountains for areas mainly above 10,000ft and north of I-70
corridor through the afternoon with little to no accumulation
expected. Temperatures overnight will be mild with lows in the 20s
and 30s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will increase in the high terrain again throughout the day
Tuesday. Peak afternoon gusts are expected in the 40 to 60 mph
range in much of the high country, with up to 70 mph at the
highest elevations. Expect areas of blowing snow in the mountains.
Strong winds and blowing snow will make travel difficult. Winds
will increase on the plains as well Tuesday evening. Widespread
gusts up to 45 mph are expected with peak gusts up to 55 mph
possible in some locations into Wednesday.

Light snow will begin in the mountains Tuesday afternoon and
spread to the foothills in the evening. It will increase in the
mountains and foothills and spread to the Palmer Divide and
adjacent plains overnight. Accumulations in the mountains are
currently expected at less than an inch in the valleys, and
generally between 1 and 3 inches in the higher terrain. A few of
the higher ridges could accumulate 3 to 6 inches. An inch or less
of accumulation is expected for most of the foothills and affected
areas of the plains. Light snow will persist in the mountains
until Wednesday evening but little to no additional accumulation
is expected.

Temperatures will fall sharply Wednesday, with highs in the upper
20s and lower 30s F on the plains and single digits and teens in
the mountains. Winds will be decreasing but still capable of 10
to 15 degrees of wind chill in exposed areas throughout the day.
There is a slight chance of more light snow in the mountains
Saturday night and Sunday, but very little accumulation is
currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Washington County

When
December 22, 2:53 AM MST to 10:53 AM MST
Where
Washington County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

A peak wind gust to 69 mph was measured at Akron-Washington County Municipal Airport.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 22, 3:30 PM MST to 5:30 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

A peak wind gust of 63 mph was measured at Limon Municipal Airport.

High Wind, Ne Weld County

When
December 22, 4:45 PM MST to December 23, 7:56 AM MST
Where
Ne Weld County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A peak wind gust of 69 mph was measured near Grover.

High Wind, Phillips County

When
December 22, 4:56 PM MST to December 23, 6:56 AM MST
Where
Phillips County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured in Haxtun.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 22, 5:22 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

A peak wind gust of 62 mph was measured along US Highway 85 near the Wyoming border.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 22, 7:00 PM MST to 8:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

A peak wind gust of 60 mph was measured at Denver International Airport.

High Wind, C & S Weld County

When
December 22, 7:07 PM MST to 9:07 PM MST
Where
C & S Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

A peak wind gust of 64 mph was measured near Briggsdale.

High Wind, Morgan County

When
December 22, 7:35 PM MST to 9:55 PM MST
Where
Morgan County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

A peak wind gust of 64 mph was measured at Fort Morgan Municipal Airport.

High Wind, Logan County

When
December 23, 4:15 AM MST to 7:15 AM MST
Where
Logan County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured at Sterling Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930800, 930831, 930821, 930830, 930822, 930801, 930803, 930802, 930833.